OOOOHHHH If THIS Were Only ME!!!!! – Tecfidera Update

GIRLS DON”T POO...

If you haven’t seen this product or the ad…it really IS a must watch! 

On to “real” business, how am I doing?  What’s been happening since I last visited, wearing my adult diaper for all to see?   Well I am still full of shit, BUT not quite so much shit at the moment….and here is WHY.  Last week, just after the nurse on the Active Voices Hotline assured my that they had NO record of ANYONE else complaining of constipation as a side-effect of Tecfidera, I decided that I had had enough, and that I needed to do SOMETHING to resolve the issue.  I did NOT take my 2 pills for 2 days and GUESS WHAT happened on day three!!!!

I ACTUALLY & FINALLY took a dump.  AND a “good one” too.  A real,live, genuine poop!!!!

WHICH just reinforced my thought that it was the medication.  BUT “they” said it wasn’t, that it couldn’t be….SO, I started taking it again, and once again, there was NO poop “activity” over the next 4 days….

Once again, I stopped taking it…..and the very next day?……

HELLO POOP!  I was ready to have myself a genuine POOP PARTY!

NOW, I am NOT a medical doctor, nor do I play one on TV, but it seems to me that IF we look at the “evidence,” it appears that it IS the TECFIDERA that is causing me to be constipated!  I don’t know IF there is ANYONE else out there in the whole wide world that has experienced the same problem, OR if it is JUST ME!  But either way, it seems it IS a side-effect for ME!

I am now faced with a decision.  Do I continue to take Tecfidera, in a valiant effort to ward off the inevitable progression of the disease, OR do I stop taking this disease modifying drug (DMD) to enable my body to return to a slight sense of “normalcy” (AKA taking a dump every day.) After my scarey episode with Tysabri, I was on NO DMD, because I had run out of options.  For 3 years I took NOTHING and I didn’t know what was going on inside my body, because I declined offers and then pleas from my neurologist to have an MRI.  I was not rebelling, and I was not in denial.  I knew and accepted that I had MS, I just didn’t see the value in the doctor having a “little looksy’  when there wasn’t anything that could be done (or given to me) IF the results showed massive progression (new lesions EVERY WHERE.)

But, once the FDA approved Tecfidera, I willingly had the MRI – and as I said, the results were FANTASTIC (The Results Are IN)- other than being told that the disease had just mysteriously DISAPPEARED – it was the BEST results I could ask for – NO PROGRESSION – no new lesions and no active lesions!  WHOOP WHOOP!

Deciding to start taking Tecfidera was NOT a simple “no-brainer” thing for me.  I spent a lot of time thinking about it, talking with Shawn , and reading information I could find on the internet (NOT always the GREATEST idea, but I did want to know more.)  Eventually I did decide to go for it, as I explained, IF I had decided to NOT take it, and the disease progressed, I would be SUPER PISSED at myself, BUT, IF I decided to take it and it progressed, then I could be PISSED at the drug itself, or even the pharmaceutical company!  The reality is that the disease WILL progress no matter what, and I am just trying to buy time, which is something that most of us want in someway or another.

But now…I just don’t know….do I continue taking it, and spend the rest of my life FULL of SHIT and trying to come up with solutions to help with the fact that I am SO bloated that none of my jeans fit me…

OR

Do I simply STOP taking it, chalk it up to yet another disease modifying drug (DMD) that doesn’t work for me.

THAT would make it THREE….Avonex, Tysabri and NOW Tecfidera

3 strikes and you’re out?!?!?!

I don’t know what I am going to decide.  But I can assure you that you will be the first to know!

There is another piece to this dilemma.  Last week, I was screened and approved to become a Patient Advocate for Biogen Idec…..WHICH means that I will be giving speeches to people with MS….WHICH if you have tinkered around here on my blog, you know THAT is my ULTIMATE GOAL….to do motivational speaking!!!!  AND here it is – being offered to me.  Hell, I am supposed to fly to Bozeman Montana NEXT week!  ME – traveling – staying in a hotel – writing and then GIVING  a speech!  That’s like GROWN-UP shit!  I’m over the moon!!!!

BUT…

IF I am no longer taking their new “miracle” pill, will they fire me?  I don’t know the answer to that question, and truthfully I am scared to ask because IF the answer is YES and that oppotunity is taken away, I will be devasted.  I just want to go out and tell people that they are NOT ALONE – and that EVERYONE has “stuff”….issues, problems, skeletons in their closet, doubts, fears….ALL that SHIT – EVERYONE has “imperfections” but what makes EVERYONE “perfect” is being their own unique SELF!

I want the chance to tell people that, and all the funny things I talk about here on my blog.  But if I decide that Tecfidera does NOT work for me – and that I can’t live with being full of shit – am I going to loose out on that chance?

SHIT – I hate having to make tough decisions!!!!

11 Replies to “OOOOHHHH If THIS Were Only ME!!!!! – Tecfidera Update”

  1. Hi Meg,
    What happened with your constipation? Did you stop taking the med? It is not just you, obviously, I have started on the full dose a couple of weeks ago and have it pretty bad…Not as bad as you (yet) and no colorful shitting all over the bedroom stories (yet, although that, apart from being a good story, is certainly not something I look forward to…). I did also find, however, that because the standard gastro side effect is shitting too much for Tecfidera, when you call up the nurse with the opposite problem, they tell you it’s not that and why don’t you drink more water. And I drink TONS of water…

    Anyway, hope all is well, I am glad I found your blog. At least I know I am not alone…tell Biogen about it! 🙂

    1. Hi Daniella,
      My apologies for the delay in posting your comment, AND my reply to it…the holidays and all the fun and craziness that come from them got the better of me over the past few weeks and I have been completely absent from here for a bit. In response to your question about my constipation and tecfidera, I went off of the drug for a short bit, AND emptied out my system, fairly quickly after that. I then re-started on it, taking only one dose a day to begin with and then slowly bumping back up. I still struggle with constipation, but SO far, NOT as severely as the first time. I too was told to increase water, by both the nurse on the Tec phone line AND at my drs office. I suppose water cures all:)
      I am so happy that you found my blog and that even IF my shit stories didn’t give you an answer, perhaps a few laughs. Hoping to write more, about Tecfidera and other stories soon!:) Hope you keep reading:)

  2. Sooooo, I feel your pain (literally). When I doubled up on Tecfidera dosage I was constipated to the point of discomfort. It was bad.

    I am better now after increasing fiber in my smoothies, using aloe vera juice to blend, snacking on watermelon and I think what really did the trick was Seven Forests Rhubarb 17. What a blessing and a relief.

    I have no doubts it was the Tecfidera. I definitely don’t think you should stop because there are natural remedies out there that can help. Fixing one thing (MS) means breaking something else- I think that goes with any medication.

    CONGRATS on your new gig 🙂 I can imagine that it must be such a good feeling to be ready to speak and also getting the opportunity to do so. I have ups and do

    I love your blog so keep on doing what you’re doing.

    1. Thanks so much for the compliment, and I fully intend to keep writing. JUST way too much to say to NOT…after all there is only SO much listening that Shawn can put up with:)

    1. Thanks Crankypants!
      I feel SUPER lucky that I went from a flair-up EVERY 45-60 days to ONE in the past 3 years! And that was on NO DMD (other than VS of course!) I plan on trying to work this out with the Tecfidera, and find something that will counteract the constipation. At the moment, I have not taken it for the past four days and am actually SO happy to announce that I am shitting just fine for the moment. I actually sent Shawn a text at work yesterday that read:
      ME: Another humungous poop today!
      S: I am so proud of you, you are such a big girl
      ME:sorry, just so fucking proud of my dump!
      S: And I am too. Can I share this with Jer?
      ME: Sure after all I am SURE I will blog about it! Bet when we first started dating and you thought I was “fancy” you never expected to be getting a text like that from ME:)
      S: NO, can’t say that I did, but that is why I love you. Keep me on my toes:) Your shit stinks just like everyone else’s and we both know it:)

  3. Your constipation issue certainly sounds to me like it is caused by the Tecfidera; have you asked your neurologist about it as a “small print” side effect? Also, have you considered taking Copaxone as your DMD, rather than nothing? Good luck to you.

    1. Webster,
      Thanks for reading and for taking the time to comment. Yea I did go to dr first and they are the ones that suggested I call the hotline. Which is ironic since the hotline then suggested I call my dr:). Around and around, where I poop, nobody knows!
      You mention Copaxone and although we HAVE talked about it, it seems it hasn’t been something that dr ever really considered. Don’t know why so that might be a good conversation to have. Thanks!

    1. Thanks Mette! And I DID think of you and the Biogen Idec blog! We are now “partners in crime”!:). Really hoping the speaking thing will still be available no matter what I decide I have to do!:)

would LOVE to know what you think...